Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 57, NWS Springfield, MO

April 20, 2020Howell County, Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 20, 2020, 4:24 PM CDT for Howell County, Oregon County, Missouri. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2020, 4:24 PM CDT (21:24 UTC)
Expired
Apr 20, 2020, 5:14 PM CDT
In force
50 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 164 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:25 PM CDTHAIL 0.753 E West Plains, MOREPORT FROM MPING: DIME (0.75 IN.).
Apr 20, 4:26 PM CDTHAIL 1West Plains, MOONE INCH HAIL LASTED 5 MINS. VIA SOCIAL MEDIA.
Apr 20, 4:50 PM CDTHAIL 1Koshkonong, MOQUARTER SIZE IN KOSHKONONG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

753 
WUUS53 KSGF 202124
SVRSGF
MOC091-149-202230-
/O.NEW.KSGF.SV.W.0057.200420T2124Z-200420T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
424 PM CDT Mon Apr 20 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southern Howell County in south central Missouri...
  Oregon County in south central Missouri...

* Until 530 PM CDT.

* At 424 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles southwest of Mountain View to near West
  Plains to 15 miles north of Ott, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  West Plains...                    Grand Gulf State Park...
  Thayer...                         Alton...
  Koshkonong...                     Brandsville...
  Thomasville...                    Peace Valley...
  Lanton...                         Myrtle...
  Wilderness...                     Couch...
  Pottersville...                   Rover...
  White Church...                   Greer...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3670 9205 3677 9185 3693 9179 3674 9112
      3650 9113 3650 9179
TIME...MOT...LOC 2124Z 301DEG 49KT 3687 9178 3674 9178 3670 9197 

HAIL...0.75IN
WIND...60MPH
 
$$

Wise
2 follow-up statements
712 
WWUS53 KSGF 202152
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
452 PM CDT Mon Apr 20 2020

MOC091-149-202230-
/O.CON.KSGF.SV.W.0057.000000T0000Z-200420T2230Z/
Howell MO-Oregon MO-
452 PM CDT Mon Apr 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN HOWELL AND SOUTHERN OREGON COUNTIES...

At 451 PM CDT, a severe thunderstorm was located near Thayer, moving
southeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Grand Gulf State Park...          Thayer...
Koshkonong...                     Brandsville...
Couch...                          Myrtle...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3655 9181 3671 9172 3663 9112 3650 9113
      3650 9179
TIME...MOT...LOC 2151Z 307DEG 36KT 3656 9160 

HAIL...1.00IN
WIND...60MPH
 
$$

Wise
016 
WWUS53 KSGF 202214
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
514 PM CDT Mon Apr 20 2020

MOC091-149-202224-
/O.CAN.KSGF.SV.W.0057.000000T0000Z-200420T2230Z/
Howell MO-Oregon MO-
514 PM CDT Mon Apr 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL AND
SOUTHERN OREGON COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3655 9181 3671 9172 3663 9112 3650 9113
      3650 9179
TIME...MOT...LOC 2213Z 301DEG 49KT 3640 9127 

$$

Wise

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:06 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 20, 3:06 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
306 PM CDT Mon Apr 20 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 219 PM CDT Mon Apr 20 2020

Scattered to numerous showers and thunderstorms will continue into
early this evening as a short wave trough and associated surface
cold front continue to push southeast across the region. MLCAPE
values in the 800-1100 J/kg range in conjunction with steep mid-
level lapse rates and 40 knots of deep layer shear will support
some quarter-size hail potential.

Short-term models and soundings are also indicating nearly dry
adiabatic low-levels beneath relatively high LCLs. This will be
supportive of some damaging wind gust potential, especially where
cold pool conglomeration occurs with clusters and line segments.

This activity will then begin to wane across south-central
Missouri in the 2-3Z time frame with the loss of daytime heating.
The rest of tonight then looks fairly quiet. There could again be
some fog late tonight primarily across southwest Missouri. We went
close to the model blend for lows tonight with most areas falling
into the middle or upper 40s.

Tuesday then looks pleasant as surface high pressure slides
southeast along the Mid-Mississippi River Valley. We have gone
slightly above the model blend for highs with most areas ranging
from the upper 60s to lower 70s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 219 PM CDT Mon Apr 20 2020

The next storm system will then take shape starting Tuesday night
as strong upper level energy ejects into the southern high Plains.
We should see a large area of showers and thunderstorms overspread
the Missouri Ozarks and southeastern Kansas from late Tuesday
night into Wednesday morning as a low-level jet veers into the
region beneath the left-exit region of an upper level jet streak.

Showers and thunderstorms are then expected to persist for much of
Wednesday and Wednesday evening as that upper level energy tracks
through the central and southern Plains and into the Mid-
Mississippi Valley. Locally heavy rainfall is a concern given high
moisture availability, deep tropospheric ascent and convective
elements. The good news here is that we can take a bit of rainfall
given the recent green-up.

At this time, the severe potential mainly looks like it will be
south of the Missouri Ozarks with perhaps the exception of far
southern Missouri. The track of the surface low and amount of
destabilization that can occur will dictate the eventual severe
threat.

Global models then indicate yet another system impacting the
region as we get into the late Thursday night and Friday time
frame. Model consistency has become a bit better with this
system, thus PoPs have been nudged up into the likely range.

Temperatures from midweek through next Monday will be near or
slightly below normal. We still see no frost/freeze potential over
the next seven days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1213 PM CDT Mon Apr 20 2020

Scattered thunderstorms are expected into this evening as a cold
front moves southeast through the region. Brief MVFR conditions
can be expected with storms along with gusty and erratic winds.

VFR conditions are then primarily expected from mid-evening
through Tuesday morning. There is some potential for fog
development across far southwestern Missouri. We are thinking this
will not affect the TAF sites at this time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Apr 20, 12:39 PM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1239 PM CDT Mon Apr 20 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211745-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1239 PM CDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

 Scattered showers and thunderstorms are expected this afternoon
 and early evening. A few of these storms may become strong to
 severe and produce hail up to the size of quarters and localized
 wind gusts up to 60 mph. Cloud to ground lightning will also be
 a potential hazard.

 Non-thunderstorm wind gusts up to 30 mph are expected this
 afternoon, mainly across western Missouri and southeastern
 Kansas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

 Additional thunderstorms will be possible from late Tuesday
 night into early Thursday and again towards next weekend as a
 pair of storm systems track across the region. Locally heavy
 rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed into early this evening
  across most of the outlook area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

In the hours before

Special weather statement, Apr 20, 2:40 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Springfield MO
240 PM CDT Mon Apr 20 2020

MOZ091-092-202030-
Wright MO-Webster MO-
240 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WEBSTER AND SOUTHERN
WRIGHT COUNTIES UNTIL 330 PM CDT...

At 239 PM CDT, Doppler radar was tracking a strong thunderstorm near
Niangua, or near Marshfield, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mansfield...                      Hartville...
Duncan...                         Odin...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3728 9283 3741 9280 3736 9233 3708 9256
TIME...MOT...LOC 1939Z 294DEG 23KT 3733 9278

Wise
Special weather statement, Apr 20, 3:40 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Springfield MO
340 PM CDT Mon Apr 20 2020

MOZ096-097-202145-
Douglas MO-Howell MO-
340 PM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS AND NORTHERN
HOWELL COUNTIES UNTIL 445 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Mountain Grove, moving southeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
West Plains...                    Mountain View...
Willow Springs...                 Pomona...
Peace Valley...                   Siloam Springs...
White Church...                   Vanzant...
Drury...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3696 9238 3706 9226 3705 9214 3705 9166
      3663 9180
TIME...MOT...LOC 2040Z 299DEG 35KT 3700 9224

Wise
Local storm report, Apr 20, 4:19 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CDT MON APR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 S POMONA              36.82N 91.91W
04/20/2020  U0.50 INCH       HOWELL             MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:40 AM CDTDense Fog AdvisorySGFChristian, Douglas, Howell, Ozark, Stone, Taney8 hr
Apr 20, 2:40 PM CDTSpecial Weather StatementSGFWright50 min
Apr 20, 3:40 PM CDTSpecial Weather StatementSGFHowell65 min
Apr 20, 3:50 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell40 min
Apr 20, 4:34 PM CDTSpecial Weather StatementSGFLawrence41 min
Apr 20, 4:43 PM CDTSpecial Weather StatementSGFMcDonald47 min
Apr 20, 4:56 PM CDTSpecial Weather StatementSGFNewton49 min
Apr 20, 4:58 PM CDTSevere Thunderstorm WarningSGFMcDonald62 min
Apr 20, 5:23 PM CDTSpecial Weather StatementSGFChristian52 min
Apr 20, 5:52 PM CDTSpecial Weather StatementSGFChristian38 min
Apr 20, 6:03 PM CDTSpecial Weather StatementSGFDouglas27 min
Apr 20, 6:10 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas33 min
Apr 20, 6:23 PM CDTSpecial Weather StatementSGFHowell67 min
Apr 20, 6:39 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas18 min
Apr 20, 6:41 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.